Q. I am getting hives along with joint pain. Could it be due to allergy or lupus?

Answered by
Dr. Naval Mendiratta
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Feb 26, 2020

Hi doctor,

I have hyperthyroidism. I also have tendonitis in both my shoulders. I have been having joint pain for years and I work a lot of physical jobs. Lots of bending, kneeling, lifting and twisting. I hang my hands quite a bit as well. I have been getting hives for the last two months, I have been using tide and gain in my laundry for eight months. My mom is allergic to Tide. My endocrinologist mentioned lupus because of joint pain and hives. I have an appointment with a rheumatologist in four months. I am considering changing my detergent back to see if the hives stop. Could it all be coincidental? How long would an allergy take to show? I have always thought it was the onset of arthritis. I never got a butterfly shaped rash on my face. I am currently taking Methimazole 10 mg, Multivitamins, and Gianvi birth control.

Dr. Naval Mendiratta

Rheumatology
#

Hi,

Welcome to icliniq.com.

Well, the hives do go in favor of urticaria. It can be a part of lupus or can be independent as well. But usually, it is an autoimmune process triggered by some allergen (it is possible it is detergent in your case). But the joint pains you have do not really point towards lupus since it is only restricted to the shoulders. Most of the time, shoulders have a mechanical cause, that is you are overusing it in the wrong way. But never the less, since your appointment is far away, I would suggest you get a few tests done. Even with urticaria, we do these tests. Meanwhile, change your detergent and take a course of antiallergics and see if it improves. You can let me know the results when available.


Investigations to be done:

1. CBC (complete blood count).
2. ESR (erythrocyte sedimentation rate).
3. ANA (antinuclear antibody).
4. CRP (C-reactive protein).
5. Ultrasound of the shoulder.

Treatment plan:

Anti-allergics.

Regarding follow up:

With reports.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I developed hives on my tattoo. Please help.

Query: Hi doctor, When I was younger, I was allergic to everything. Now, I have been suffering from the pollen allergy syndrome and fairly bad seasonal allergies. Three months ago, I got my first tattoo. It looks beautiful and healed wonderfully. After getting a tattoo, I noticed seven hives on my legs on ...  Read Full »

My wife has urticaria. Please help.

Query: Hello doctor, My wife has been getting a rash which the doctor has termed as urticaria. What could have caused this? I feel she could be having a yeast intolerance. Please help.  Read Full »

My joint pain is affecting my academics. Please suggest a permanent cure.

Query: Hello doctor, I have been experiencing joint pains in my waist, back, and neck for a year now. Whenever I visit a hospital, I am prescribed NSAID, which gives me only a temporary relief. I want this problem to get solved permanently because it has started affecting my academics. I need your ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.